The science of paracetamol

Paracetamol exerts its analgesic and antipyretic effect by inhibition of prostaglandins. However, unlike non-steroidal anti-inflammatory drugs (NSAIDs), it does not have any anti-inflammatory properties or associated with any gastrointestinal adverse effects.1

Paracetamol chemical structure

Paracetamol basics

Globally, paracetamol or acetaminophen is one of the most used analgesic and antipyretic over-the-counter drugs. Both its names are derived from its chemical name, which is N-acetyl-para-aminophenol.1 From the time of its first introduction in 1955 for use in children with fever and pain, paracetamol is currently formulated as a single compound or as an active ingredient of multi-component preparations in combination with other drugs1 such as caffeine and aspirin.2

When paracetamol is taken as indicated, minimal serious side effects have been observed.15

  • Indications for paracetamol

    Icon for indication

    Paracetamol is indicated for fever and pain relief in both adults and children.1 As it has limited side effects compared to NSAIDs, paracetamol is the drug of choice in certain groups of patients such as those with bronchial asthma, gastric ulcers, impairments in blood coagulation e.g. hemophilia and hypersensitivity to aspirin.1

    Multi-active paracetamol is also available depending on the added active ingredients. These include paracetamol with antihistamine and decongestants for cold and flu;3 and with caffeine and aspirin for migraine and tension headaches.4,5

    Learn more

  • Recommended for mild-to-moderate pain

    WHO guideline for pain management

    Recommended in all three steps of pain management intensity1

    Paracetamol is a recommended drug in all three steps of pain management by the World Health Organization. It is in fact, the recommended drug of choice in patients with long standing (chronic) mild-to-moderate pain e.g. in osteoarthritis.1

    Learn more

  • Recommended as 1st line pain therapy

    Icon for clinical recommendation

    Paracetamol is the 1st line choice for treatment of mild-to-moderate pain as recommended by recognised, international expert associations6-13 for:

    • knee osteoarthritis (conditionally recommended)
    • acute and persistent pain in the elderly
    • tension-type headache or part of combination therapy for acute migraine
    • pain and fever associated with vector-borne disease for which NSAIDs are not recommended.

    Learn more

  • Relieves fever in 30 minutes for up to 6 hours

    Chart showing efficacy of paracetamol in fever reduction

    Relieves fever in 30 minutes for up to 6 hours

    In a randomised control study, paracetamol (500 mg or 1000 mg), aspirin (500 mg or 1000 mg) or a placebo was given to 392 adults with an acute, uncomplicated fever due to a suspected viral upper respiratory tract infection. Paracetamol 500 mg showed a rapid reduction in fever as early as 30 minutes compared to the placebo group and lasted for at least 6 hours.14

  • Clears from the body within 24-hours*

    Graph showing the half life of paracetamol

    Clears from the body within 24-hours*

    Paracetamol has a short half-life of about 2.5 hours, which means that in most healthy adults, it is eliminated from the body within 24 hours after ingestion. Paracetamol is also suitable for the elderly, as even after multiple dosing (1000 mg three times daily) it does not accumulate in the body.15,16

Discover the Panadol range with paracetamol

Panadol Advance pack shot

Panadol Advance with Optizorb technology

With a revolutionary dispersion and dissolution technology17 that starts relieving pain in just 15 minutes, with 2 tablets (1000 mg dose),18 Panadol Advance provides faster and efficient pain relief compared with standard paracetamol tablets.17,18

Panadol Actifast pack shot

Panadol Actifast for fast relief19,20†

With 2X faster disintegration and absorption than standard paracetamol tablets, Panadol Actifast relieves pain faster.19,20†

Panadol Baby & Infact pack shot

Tough on fever and pain,21 gentle 13, 21,22¶ on the child

Containing paracetamol, which is recommended as 1st line treatment of fever and mild-to-moderate pain in children,13,22,23 Paracetamol in Panadol Baby & Infant starts to relief fever within 15-30 minutes of dosing.24,25, *

Learn more

Icon for headache

Be a pain changer

An easy to use tool for pain assessment in your patients or customers.

Get the tool

Patient in consultation with a pharmacist

Expert tips for counseling patients

A simple to use tool to help you counsel your patients/customers on appropriate medication use, tailor made for pharmacists.

Get the tool